Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Raleigh, NC

May 19, 2004Granville County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2004, 4:38 PM EDT for Granville County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 4:38 PM EDT (20:38 UTC)
Expired
May 19, 2004, 5:15 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Granville County, NC

The radar

The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS52 KRAH 192038
SVRRAH
NCC077-192115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEREA...OR ABOUT 7 MILES WEST OF OXFORD...
  MOVING SOUTHEAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF
  58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OXFORD...HESTER...
  FAIRPORT...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3635 7856 3625 7852 3614 7851 3611 7854
          3616 7863 3621 7876 3632 7880 3640 7873

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:11 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 19, 1:11 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
111 PM EDT WED MAY 19 2004

.DISCUSSION...
SHORT TERM THROUGH FRIDAY NIGHT...BEST RAIN POTENTIAL FROM SCATTERED
DEEP CONVECTION APPEARS TO BE THIS EVENING...BUT MOISTURE AND
INSTABILITY WILL BE SUFFICIENT FOR A GENERAL 20-30 PERCENT CHANCE OF
AIRMASS LATE DAY SHOWERS/TSTMS THU AND FRI AS WELL.

MAIN FOCUS FOR TSTMS THIS EVENING APPEARS TO BE A SHORT WAVE ALOFT
CROSSING THE CENTRAL APPALACHIANS THIS AFTERNOON AND EXPECTED TO
DRIFT EAST AND SOUTHEAST.  AN ASSOCIATED LINE OF TSTMS SHOULD MOVE
OFF THE VIRGINIA BLUE RIDGE INTO THE PIEDMONT.  OUTFLOW FROM THIS
LINE MAY PROPAGATE ADDITIONAL STORMS SOUTHWARD OVER THE PIEDMONT AND
COASTAL PLAIN WITH THE THREAT IN THE SOUTHEAST POSSIBLY LASTING TO
NEAR MIDNIGHT.  AS PREVIOUS...POPS WILL BE IN THE 40 TO 60 PERCENT
RANGE.  MINIMUMS WILL RANGE FROM ABOUT 63 NW TO 68 SE.

THU AND FRI...RIDGING TAKES PLACE ALOFT WITH ASSOCIATED WARMING AND
DRYING OF THE UPPER LAYERS AND THIS PATTERN HOLDS THROUGH FRIDAY
NIGHT.  LAPSE RATES REMAIN CONDITIONALLY UNSTABLE. BUT WITH THE
ABSENCE OF BOUNDARIES..LATE DAY DEEP CONVECTION SHOULD REMAIN
ISOLATED OR WIDELY SCATTERED BOTH DAYS.  UNDER PARTLY TO MOSTLY
SUNNY SKIES... 12Z LOW LEVEL THICKNESS RANGING NEAR 1395-1400M THU
AND 1403-1408M FRI... TEMPERATURES SHOULD MAX IN THE MID TO UPPER
80S THU AND UPPER 80S TO LOWER 90S FRI. -RFG

EXTENDED...
SATURDAY THROUGH WEDNESDAY...
MID LEVEL RIDGING CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. LEE TROUGH PERSISTS ALSO. THIS WILL RESULT IN GENERALLY WIDELY
SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION AS THE AIR MASS
WILL REMAIN SOMEWHAT MOIST AND UNSTABLE. A WEAK IMPULSE CROSSES ON
SUNDAY AND ANOTHER ONE TUESDAY AND WILL AID IN SLIGHTLY BETTER
CHANCES THESE DAYS. A RIDGE BUILDS AGAIN WEDNESDAY. DOWNSLOPE FLOW
IN MID/UPPER LEVELS AND LITTLE IN THE WAY OF BOUNDARIES WILL RESULT
IN A DRY DAY. TEMPERATURES WILL CONTINUE IN THE GENERAL RANGE OF 85
TO NEAR 90. -RA
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...RFG
LONG TERM....RA
Hazardous weather outlook, May 19, 5:45 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT WED MAY 19 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
545 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO THIS EVENING. THE GREATER COVERAGE OF SHOWERS AND STORMS WILL
BE OVER THE NORTHEAST QUARTER OF CENTRAL NORTH CAROLINA... MAINLY
NORTH AND EAST OF RALEIGH... WITH LESSER COVERAGE SOUTHWEST TOWARD
ALBEMARLE AND ROCKINGHAM. AN ISOLATED STORM OR TWO OVER NORTH
SECTIONS OF CENTRAL NORTH CAROLINA MAY PRODUCE STRONG WIND GUSTS OR
SMALL HAIL... HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

ISOLATED STORMS CAN BE EXPECTED IN THE AFTERNOON AND EARLY EVENING
EACH DAY... MAINLY ALONG AND EAST OF INTERSTATE 95. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

GIH

In the hours before

Special weather statement, May 19, 3:47 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT WED MAY 19 2004

NCZ011-027-028-192015-
EDGECOMBE NC-HALIFAX NC-NASH NC-
347 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NORTHERN NASH AND
EDGECOMBE COUNTIES THROUGH 415 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SALEM TO NASHVILLE...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DORTCHES...
ENFIELD...BATTLEBORO...CROWELLS CROSSROADS.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

JO
Special weather statement, May 19, 3:58 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT WED MAY 19 2004

NCZ007-008-192030-
GRANVILLE NC-PERSON NC-
358 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON
COUNTIES THROUGH 430 PM EDT...

AT 358 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES SOUTHEAST OF SOUTH BOSTON VIRGINIA TO
ROXBORO...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SURL...PEEDS
STORE...BEREA. STORMS WILL REACH OXFORD AROUND 430 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS. VERY HEAVY RAINFALL WITH RAINFALL RATES
OVER ONE INCH PER HOUR CAN ALSO BE EXPECTED.
Special weather statement, May 19, 4:26 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT WED MAY 19 2004

NCZ007>009-021>025-038-039-192200-
ALAMANCE NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...RANDLEMAN...
ROXBORO AND WINSTON-SALEM
426 PM EDT WED MAY 19 2004

...SHOWERS AND THUNDERSTORMS TO AFFECT THE LATE AFTERNOON RUSH
HOUR...

A BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST THROUGH A
LARGE SECTION OF THE NORTHERN PIEDMONT OF CENTRAL NORTH CAROLINA
THROUGH 6 PM. MOST OF THE SHOWERS AND STORMS WILL OCCUR ALONG AND
NORTH OF I-85.

THE SHOWERS AND STORMS WILL AFFECT SUCH PLACES AS WINSTON-SALEM...
GREENSBORO... OXFORD... HENDERSON... AND BURLINGTON.

GUSTY WINDS OF 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THE STORMS. THE HEAVY DOWNPOURS WILL
REDUCE THE VISIBILITY TO JUST A COUPLE HUNDRED FEET... THUS
MOTORISTS WILL TO DRIVE WITH EXTRA CAUTION LATE THIS AFTERNOON.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:39 PM EDTSevere Thunderstorm WarningRAHWake36 min
May 19, 7:49 PM EDTSevere Thunderstorm WarningRAHHarnett41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.